Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Wilmington, OH

June 14, 2017Boone County, Kentucky; Ohio County, Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 14, 2017, 2:15 PM EDT for Boone County, Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2017, 2:15 PM EDT (18:15 UTC)
Expired
Jun 14, 2017, 2:32 PM EDT
In force
17 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ohio County, IN, Switzerland County, IN, Boone County, KY

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:22 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 14, 1:22 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
122 PM EDT Wed Jun 14 2017

.SYNOPSIS...
A warm and moist airmass will lead to an unsettled weather
pattern through the weekend. A drier and cooler airmass will
settle into the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An axis of shower and thunderstorm activity centered across the
middle of the FA this morning will continue to slowly drift
eastward through remainder of the morning hours. Although hi-res
models /in particular the HRRR/ are showing a gradual weakening
trend as the activity moves eastward, decided to up PoPs to
likely category in the east as MCV will likely provide enough
elevated forcing to maintain activity through at least the next
several hours.

In the wake of the MCV-enhanced activity this morning, do think
there may be a brief break early/mid afternoon despite
increasing SB instability. Subsidence on the back edge of the
MCVs across Ohio and north-central IN should initially inhibit
redevelopment in the early afternoon before the cap eventually
erodes toward late afternoon/early evening.

Did reintroduce likely PoPs late afternoon/evening as one or
multiple complexes of showers and thunderstorms move back into
the area. There is still some uncertainty as to how much these
areas of thunderstorms will develop /and subsequently be
maintained/ as they approach the FA. However, do think that with
sufficient instability building through the afternoon that
coverage will be widespread enough to justify likely PoPs,
especially for western zones.

With all activity through the near term period, main threat will
be locally heavy rain, which may lead to localized flooding
concerns. Additionally, there is the potential for a few strong
to severe storms, mainly with later activity, with locally
damaging winds being the primary threat.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The weak mid level ridge in place across the region will
finally break down tonight into Thursday as a stronger short
wave moves east across the southern Great Lakes. This will lead
to a continued chance of thunderstorms into tonight and then an
increasing chance through mid day Thursday as the short wave
combines with a destabilizing airmass. This will lead to a
continued threat for locally heavy rain and isolated damaging
wind gusts during the day on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The long term will open up active again with showers and
thunderstorms Thursday night. Convection will likely be ongoing and
exiting east thanks to a departing mid-level shortwave. Behind the
shortwave most of the area should actually see a break in the
precipitation Friday as much drier air works in to the region. PWATs
Friday afternoon now actually fall below 1.00". 1000/ 850 mb
thicknesses are still around 1420 m though and with 850 mb
temperatures 18 to 20 degrees C high temperatures around 90 degrees
Friday looks likely.

The break in the precipitation looks to be short lived though as the
upper level low over Manitoba continues to push east and moves into
Ontario. As this happens a series of upper level disturbances will
wash over the area allowing PWATs to slowly rise again towards
1.50". Have backed PoPs off a bit for Saturday though as a weak
upper level low will be located over the southeastern United States
helping to keep the better moisture advection more towards Indiana.
By Sunday another piece of energy will quickly move east towards
Minnesota and then eject towards Ontario. As this occurs a surface
cold front will dive southwards. Ahead of the front moisture will
begin to pool with PWATs approaching 2.00". As this occurs forecast
soundings will destabilize with CAPE values moving over 1000 J/kg.
Given the RRQ, moisture values, and instability showers and
thunderstorms look likely Sunday evening. The timing of the cold
front remains rather good with both the GFS and ECMWF having the
front around I-71 late Sunday early Monday. The CMC is much slower
with the front but have discounted this solution at this time.

Monday into Tuesday surface high pressure will build into the region
with 850 mb temperatures falling towards 10 degrees C. Dewpoints
will also fall into the upper 50s allowing for a refreshing break
from the humid air.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Areas of SHRA/TS will continue to move through the area for the
first part of the TAF period. Brief MVFR or even IFR VSBYs are
expected in some of the heaviest activity, although pinpointing
such timing and location for each of the terminals poses quite
a challenge. Have handled expected reductions/lowering in VSBY
and CIGs with TEMPOs for now, but will likely need to adjust
individually as activity evolves through the period.

Winds will generally be out of the southwest, but given various
storm-generated outflows and boundaries, periodic directional
changes will be possible. Some brief gusts to 25kts are possible
with heaviest TSRA.

Although scattered SHRA/TS is expected to be on a weakening
trend past 00z, still do think there may be some isolated
activity lingering through the overnight hours. Have handled
this potential with a VCTS for now, but adjustments will likely
be needed as radar trends evolve during the evening hours. Hi-
res models have been struggling quite a bit with development and
progression of activity thus far today, so confidence on any
one solution/evolution is low at this time.

A downward trend in SHRA/TS will likely develop towards 12z
before scattered diurnally-enhanced activity likely redevelops
towards the end of the TAF period. Have included in the 30-hr
KCVG TAF, but have omitted for other sites for now due to lack
of confidence on exact timing.

OUTLOOK...Thunderstorms possible through Thursday and then again
Saturday into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...Haines
AVIATION...KC
Hazardous weather outlook, Jun 14, 2:22 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
222 AM EDT Wed Jun 14 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
222 AM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Occasional thunderstorms are expected today into tonight. Some of
these storms will be capable of producing locally heavy rainfall and
isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Occasional thunderstorms are expected Thursday. Some of these storms
will be capable of producing locally heavy rainfall and isolated
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 12:30 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     2 S BOTKINS             40.44N 84.18W
06/13/2017                   SHELBY             OH   EMERGENCY MNGR

            2 TREES DOWN AND DAMAGE TO BARN SIDING.

&&

JDR
Special weather statement, Jun 14, 12:37 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1237 PM EDT WED JUN 14 2017

INZ058-059-066-141700-
Fayette IN-Union IN-Franklin IN-
1237 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA...SOUTHERN UNION AND SOUTHEASTERN FAYETTE COUNTIES IN EAST
CENTRAL INDIANA UNTIL 100 PM EDT...

At 1237 PM EDT, radar indicated a strong thunderstorm 7 miles north
of Brookville, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Brookville, Liberty, West College Corner, Salem, Blooming Grove,
Metamora, Laurel, Scipio, College Corner, Mount Carmel, Dunlapsville,
Whitewater State Park, Alquina, Charlottesville, Mounds State
Recreation Area, Billingsville, Hamburg, Cottage Grove, Mixersville
and Sharptown.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3937 8529 3965 8510 3964 8482 3955 8481
      3936 8482
TIME...MOT...LOC 1637Z 276DEG 29KT 3953 8504

Hickman
Special weather statement, Jun 14, 1:08 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
108 PM EDT WED JUN 14 2017

OHZ061-062-071-072-141745-
Montgomery OH-Warren OH-Clinton OH-Greene OH-
108 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
NORTHWESTERN CLINTON...SOUTHERN GREENE AND SOUTHEASTERN MONTGOMERY
COUNTIES UNTIL 145 PM EDT...

At 107 PM EDT, radar indicated a strong thunderstorm over Kettering,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Beavercreek, Xenia, Miamisburg, Springboro,
Bellbrook, Moraine, Oakwood, West Carrollton, Waynesville,
Wilberforce, Riverside, New Jasper, Harveysburg, Spring Valley and
Centerville.

This includes the following Interstates...
 I-71 in Ohio between mile markers 43 and 51.
 I-75 in Ohio between mile markers 41 and 48.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3961 8429 3979 8416 3966 8375 3942 8390
TIME...MOT...LOC 1707Z 295DEG 22KT 3967 8416

JDR
Special weather statement, Jun 14, 1:16 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
116 PM EDT WED JUN 14 2017

INZ066-074-OHZ070-077-141745-
Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
116 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...NORTHEASTERN
DEARBORN...NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER COUNTIES
UNTIL 145 PM EDT...

At 115 PM EDT, radar indicated a strong thunderstorm 7 miles east of
Brookville, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Hamilton, Fairfield, Oxford, Harrison, Brookville, Bright, Ross,
Seven Mile, Taylor Creek, Colerain Township, Miami Heights,
Bridgetown, Monfort Heights and Reily.

This includes the following Interstates...
 I-74 in Indiana between mile markers 166 and 171.
 I-74 in Ohio between mile markers 0 and 13.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3952 8496 3953 8488 3950 8450 3914 8465
      3935 8509
TIME...MOT...LOC 1715Z 283DEG 18KT 3940 8487

JDR
Special weather statement, Jun 14, 1:49 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
149 PM EDT WED JUN 14 2017

INZ066-073-074-OHZ070-077-141815-
Franklin IN-Ripley IN-Dearborn IN-Hamilton OH-Butler OH-
149 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHEASTERN RIPLEY...NORTHERN DEARBORN...NORTHWESTERN HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 215 PM EDT...

At 148 PM EDT, radar indicated a strong thunderstorm 9 miles
northwest of Bright, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Hamilton, Fairfield, Harrison, Lawrenceburg, Greendale, Brookville,
Bright, Hidden Valley, Ross, Cleves, Taylor Creek, Dry Ridge,
Colerain Township, Guilford, Logan and Manchester.

This includes the following Interstates...
 I-74 in Indiana between mile markers 156 and 171.
 I-74 in Ohio between mile markers 0 and 9.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3942 8501 3934 8450 3909 8485 3921 8516
TIME...MOT...LOC 1748Z 286DEG 20KT 3927 8501

JDR
Special weather statement, Jun 14, 2:04 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
204 PM EDT WED JUN 14 2017

INZ075-080-KYZ090-091-141830-
Switzerland IN-Ohio IN-Boone KY-Gallatin KY-
204 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...CENTRAL
BOONE AND CENTRAL GALLATIN COUNTIES UNTIL 230 PM EDT...

At 203 PM EDT, radar indicated a strong thunderstorm near Vevay,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Rising Sun, Burlington, Oakbrook, Union, Vevay, Warsaw, Florence,
Pleasant, Fairview, Patriot, Aberdeen, Markland, Avonburg,
Moorefield and Rabbit Hash.

This includes I-71 in Kentucky between mile markers 65 and 74.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3893 8512 3894 8510 3894 8509 3906 8470
      3880 8464 3879 8466 3878 8466 3876 8478
      3875 8502 3876 8503 3875 8506 3874 8516
      3891 8520
TIME...MOT...LOC 1803Z 263DEG 16KT 3884 8511

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:04 PM EDTAreal Flood AdvisoryILNAuglaize, Logan, Shelby116 min
Jun 13, 8:22 PM EDTSpecial Weather StatementILNUnion38 min
Jun 13, 8:41 PM EDTSevere Thunderstorm WarningILNChampaign, Logan, Madison, Union49 min
Jun 13, 8:51 PM EDTFlash Flood WarningILNLogan114 min
Jun 13, 8:58 PM EDTAreal Flood AdvisoryILNChampaign, Logan, Union2 hr
Jun 14, 2:59 AM EDTAreal Flood AdvisoryILNHamilton3 hr
Jun 14, 5:02 AM EDTAreal Flood AdvisoryILNHamilton3 hr
Jun 14, 5:42 AM EDTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Jun 14, 6:25 AM EDTSpecial Weather StatementILNWarren20 min
Jun 14, 6:38 AM EDTAreal Flood AdvisoryILNButler, Greene, Montgomery, Preble, Warren3 hr
Jun 14, 6:50 AM EDTSpecial Weather StatementILNWarren25 min
Jun 14, 7:09 AM EDTSpecial Weather StatementILNClinton21 min
Jun 14, 7:21 AM EDTSpecial Weather StatementILNWarren24 min
Jun 14, 7:30 AM EDTAreal Flood AdvisoryILNButler, Clinton, Warren3 hr
Jun 14, 7:57 AM EDTAreal Flood AdvisoryILNBrown, Clermont, Clinton, Hamilton, Highland, Warren2 hr
Jun 14, 8:50 AM EDTAreal Flood AdvisoryILNGreene, Montgomery, Preble115 min
Jun 14, 9:28 AM EDTFlash Flood WarningILNWarren2 hr
Jun 14, 9:51 AM EDTAreal Flood AdvisoryILNMiami, Montgomery114 min
Jun 14, 9:59 AM EDTAreal Flood AdvisoryILNBrown, Clermont, Clinton, Highland, Warren2 hr
Jun 14, 11:36 AM EDTAreal Flood AdvisoryILNDarke, Preble114 min
Jun 14, 12:21 PM EDTAreal Flood AdvisoryILNDarke, Preble114 min
Jun 14, 12:52 PM EDTAreal Flood AdvisoryILNMontgomery, Preble113 min
Jun 14, 1:08 PM EDTSpecial Weather StatementILNGreene37 min
Jun 14, 1:16 PM EDTSpecial Weather StatementILNButler29 min
Jun 14, 2:31 PM EDTAreal Flood AdvisoryILNButler, Hamilton119 min
Jun 14, 5:48 AM EDTSpecial Weather StatementILNCampbell27 min
Jun 14, 6:32 AM EDTSpecial Weather StatementILNBracken13 min
Jun 14, 2:04 PM EDTSpecial Weather StatementILNBoone26 min
Jun 14, 3:30 PM EDTSpecial Weather StatementILNCampbell, Kenton30 min
Jun 14, 3:46 PM EDTSpecial Weather StatementILNBracken, Pendleton29 min
Jun 14, 1:53 AM EDTAreal Flood AdvisoryILNFranklin3 hr
Jun 14, 12:37 PM EDTSpecial Weather StatementILNFranklin, Union23 min
Jun 14, 1:49 PM EDTSpecial Weather StatementILNDearborn26 min
Jun 14, 5:05 PM EDTSpecial Weather StatementILNRipley25 min
Jun 14, 5:13 PM EDTAreal Flood AdvisoryILNRipley2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.